Titrating multiple drips - page 2

by Good Morning, Gil 6,950 Views | 13 Comments

So, I am a new nurse and new to the MICU. I love it so far and am starting my 4th week of orientation tomorrow. I have learned a lot so far and have had a good variety. However, I have had patients on 1 drip at a time, usually... Read More


  1. 2
    Ruby Vee, I was going to say the same thing. For instance if the patient has an ischemic bowel, you may want to wean the Levo first to decrease further ischemia r/t to clamping down or vasoconstriction of the vessels. Some nephrologists want Levo weaned 1st for the same reason. If the patient is bradycardic and hypostensive you would want to wean the Dopamine last in order to preserve the inotropic effect. If the patient has become tachy or experiencing arrythmias, Dopamine should be weaned first as it frequently causes tachy arrythmias.
    HazelLPN and Esme12 like this.
  2. 0
    I would titrate pressors and inotropes one at a time. Then if they don't tolerate it, it's easy to back track. You might wean Dobutamine to 3mcgs, then start on the Vasopressin or such. In the mean time you're adjusting the Insulin drip per the protocol. Of course, then you get the doc who throws you a curve ball and says; "Cut the Dobutamine in half, then in 30 minutes D/c it and pull the swan. I don't care about the index, or PA pressures. Then the pt can transfer this afternoon." To each, his own!
  3. 0
    Quote from Biffbradford
    I would titrate pressors and inotropes one at a time. Then if they don't tolerate it, it's easy to back track. You might wean Dobutamine to 3mcgs, then start on the Vasopressin or such. In the mean time you're adjusting the Insulin drip per the protocol. Of course, then you get the doc who throws you a curve ball and says; "Cut the Dobutamine in half, then in 30 minutes D/c it and pull the swan. I don't care about the index, or PA pressures. Then the pt can transfer this afternoon." To each, his own!
    And when that happens, document, document, document. CYA as my preceptor always says
  4. 0
    Thank you for all of the responses! I hadn't checked back here in a while, but it's interesting you mention the ischemic bowel. I took care of a patient with bowel issues that was on a a few pressors recently. Yes, don't want to make the bowel issues worse! I have learned a lot since then, my critical thinking has grown so much (still room to grow ), and now I am off orientation (as of this week!). I always ask if I am ever unsure, but experience and reading has definitely helped!


Top